Can You Overdose On Adderall?
Adderall is a mixture of the Stimulants Amphetamine and Dextroamphetamine. It is commonly prescribed to help treat attention deficit hyperactivity disorder (ADHD) and sleep disorders (often narcolepsy). For individuals who suffer from ADHD or narcolepsy, Adderall can help many succeed in their everyday lives by improving their energy and concentration. However, when Adderall is abused, it can result in an overdose.
If you believe someone is experiencing a drug overdose, please stop reading and seek medical attention.
How Much Adderall Can Cause An Overdose?
An overdose is the overuse of a substance which results in high levels of toxic conditions within the body. The toxic environment then sets off a chain of different events based on the substance’s effects, with many of these negatively impacting vital organs and body systems. This disrupts important actions such as breathing, heart rate, and blood pressure regulation, as well as our ability to function cognitively.
Looking for a place to start?
Join the thousands of people that have called a treatment provider for rehab information.
Free and confidential
Access to professional treatment
Since Adderall is from the Amphetamine class of substances, it has similar overdose symptoms to other Amphetamine Stimulants such as Methamphetamine. In recent years there have been rising rates of Stimulant-related overdoses, with almost 23% of overdoses in 2019 involving some form of Stimulant use.
The amount of Adderall required for an overdose will vary based on a variety of factors, including what other medications the person is currently taking and their tolerance level from previous use.
Prescribed Adderall dosages greatly range from person to person. For those with ADHD, the typical range is from 5mg to 40 mg. For those with narcolepsy, it ranges from 5mg to 60mg.
According to the American Society of Health-System Pharmacists, 120mg of Amphetamine has caused death in an adult. However, a lethal dose has also been reported at 25mg, so it truly depends on the individual.
Certain factors that could lead to an overdose event include taking Adderall:
- Without professional guidance
- More frequently than prescribed (overusing)
- In higher quantities than prescribed (doubling up on doses)
- In different ways than prescribed (crushing or snorting the drug)
- Concurrently with other substances, such as alcohol or other drugs
Adderall Overdose Symptoms
- Mood swings
- Breathing difficulties
- Increased body temperature
- Rapid heart rate
- High blood pressure
Overdosing on Adderall is a serious event that can lead to various medical conditions or life-threatening situations. Any individual who is presenting with Adderall overdose symptoms should receive emergency medical treatment immediately to prevent serious harm or loss of life from occurring.
Common Questions About Rehab
Adderall Use And Misuse
Ease of regulations and broader access is credited with the prescription of Stimulants like Adderall having doubled within the last 10 years. More recently, the COVID-19 pandemic gave rise to new, online telehealth programs that propelled the prescriptions of Stimulants.
Approximately 5 million Americans misused a prescription Stimulant in 2020, almost 2% of the American population aged 12 and over.
Unfortunately, Adderall has a high potential for misuse or abuse due to its desirable ability to help people increase their focus and concentration beyond their normal capacity, as well as other enticing effects.
Adderall and other Amphetamine-based Stimulants impact multiple aspects of the brain’s neurochemistry, including dopamine, serotonin, and norepinephrine. All three of those neurochemicals play a large role in our mood regulation and how we interact with our environment.
Stimulants like Adderall can also produce euphoria at certain doses, induce weight loss as an appetite suppressant, increase energy levels, decrease the need for sleep, and be used to stay awake for prolonged periods. These effects can rapidly become addicting and lead to patterns of continued, long-term use due to the euphoric connection developed in the brain. Eventually, this misuse can turn into a Stimulant use disorder, which can have serious medical consequences.
Treatment providers work with many insurances, including:
Check if my insurance covers rehab
Addiction Center is not affiliated with any insurance.
Treatment For Adderall Overdose
Any individual who is presenting with Adderall overdose symptoms should receive emergency medical treatment immediately to prevent serious harm or loss of life from occurring.
If you or someone you know is experiencing an Adderall overdose, it is important to get them medical care immediately.
Ensure the individual is in a safe, accessible environment that will give the first responders direct access when they arrive.
Many emergency rooms and treatment centers are versed in treating overdose events from a variety of substances, including Amphetamine Stimulants such as Adderall. They will be able to assist in reducing serious harm from occurring when timely actions are taken.
Featured Centers Offering Treatment for Adderall Addiction
Find Help Now
Even if you have a prescription for Adderall, it is still possible to misuse the drug. Adderall abuse is an addiction that can negatively affect so many aspects of your life, but help is available.
If you or someone you love is struggling with an addiction to Adderall, contact a treatment provider today to discuss your options.
Ashish Bhatt, MD, MRO
Doctor of Addiction Medicine
Learn about Dr. Ashish Bhatt
Dr. Bhatt has been Addiction Center's Medical Content Director for more than three years, providing his expertise to ensure quality and accuracy.
Doctor of Addiction Medicine
Expert in adult and child psychiatry
Over 20 years of professional experience